Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Phoenix, AZ

April 30, 2022Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 30, 2022, 11:49 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at May 1, 2022, 12:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2022, 11:49 AM MST (18:49 UTC)
In effect from
May 1, 2022, 12:00 PM MST
Expired
May 1, 2022, 10:00 PM MST
In force
10 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3518 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS85 KPSR 301849
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1149 AM MST Sat Apr 30 2022

AZZ133-011200-
/O.UPG.KPSR.FW.A.0001.220501T1800Z-220502T0300Z/
/O.NEW.KPSR.FW.W.0002.220501T1900Z-220502T0500Z/
Southern Gila County/Tonto National Forest Foothills-
1149 AM MST Sat Apr 30 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MST SUNDAY FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR
SOUTHERN GILA COUNTY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and very high 
fire danger, which is in effect from noon to 10 PM MST Sunday. 
The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Sunday noon through late evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These
  conditions combined with low relative humidity and strong winds
  will lead to widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
3 follow-up statements
211 
WWUS85 KPSR 302151 CCA
RFWPSR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Phoenix AZ
251 PM MST Sat Apr 30 2022

AZZ133-011200-
/O.UPG.KPSR.FW.A.0001.220501T1800Z-220502T0300Z/
/O.COR.KPSR.FW.W.0002.220501T1900Z-220502T0500Z/
Southern Gila County/Tonto National Forest Foothills-
251 PM MST Sat Apr 30 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MST SUNDAY FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR 
SOUTHERN GILA COUNTY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and high fire 
danger, which is in effect from noon to 10 PM MST Sunday. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Sunday noon through late evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is high. These conditions 
  combined with low relative humidity and strong winds will lead to 
  widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
513 
WWUS85 KPSR 010730
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1230 AM MST Sun May 1 2022

AZZ133-012200-
/O.CON.KPSR.FW.W.0002.220501T1900Z-220502T0500Z/
Southern Gila County/Tonto National Forest Foothills-
1230 AM MST Sun May 1 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY
HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Sunday noon through late evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
615 
WWUS85 KPSR 011825
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1125 AM MST Sun May 1 2022

AZZ133-020500-
/O.CON.KPSR.FW.W.0002.220501T1900Z-220502T0500Z/
Southern Gila County/Tonto National Forest Foothills-
1125 AM MST Sun May 1 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE 
DANGER FOR PORTIONS OF SOUTHERN GILA COUNTY AND THE TONTO NATIONAL
FOREST FOOTHILLS...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Sunday noon through late evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 30, 10:00 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 30, 10:00 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1000 AM MST Sat Apr 30 2022

.UPDATE...Updated 18Z Aviation Discussion.

&&

.SYNOPSIS...
A progressive weather pattern will remain in place through next
week with weather disturbances passing north of the region. This
pattern will keep temperatures in the mid 90s each day, with
mostly sunny skies. Breeziness is expected each afternoon while
windy conditions are likely Sunday and Tuesday, with each passing
disturbance. Seasonably dry conditions will continue and no rain
is expected through the next seven days.

&&

.DISCUSSION...
Clear skies continue across the Desert Southwest this morning as a
low amplitude shortwave ridge builds into the region. RAP analysis
shows westerly flow throughout the lower atmosphere and a very
dry column, with PWAT values of just 0.19". We will be in between
weather systems today, which will mean weak pressure gradients and
mostly light winds outside of a few gusts during the afternoon. A
few high clouds may develop as upper level moisture increases, but
they are not expected to result in any meaningful insolation
reduction. Additionally, due to the weak shortwave ridging,
temperatures in the lower atmosphere will increase slightly.
As a result of these factors, high temperatures will warm slightly
compared to yesterday, with readings generally in the low-mid 90s
for south-central Arizona and mid-upper 90s for southeast
California and southwest Arizona.

Heading into Sunday, the next shortwave trough will move through
Utah. This storm system will be well removed from our CWA and so
it will not result in any chance for precipitation. However, it
will tighten up the pressure gradient leading to the development
of gusty winds, especially across the higher terrain north and
east of Phoenix. NBM 4.1 shows wind gusts of 30-35 mph for Phoenix
and potentially up to 40 mph for the higher terrain. EPS and HREF
guidance are a bit lower, showing peak gusts of 20-30 mph for the
Phoenix area and 30-35 mph for the higher terrain. ECMWF EFI
values of 0.5 to 0.7 indicate just slightly anomalous wind conditions.
In any case, these winds will let up near sundown on Sunday. Any
temperature impacts from the passing system will be minimal with
high temperatures remaining similar to Saturday.

Brief shortwave ridging returns on Monday before yet another
shortwave passes by to the north on Tuesday. This system will
likely lead to another period of breezy to windy conditions, but
at this time most guidance shows speeds a bit lower than Sunday.
WPC cluster analysis shows good agreement on the pattern
progression heading into the middle to end of next week, with
about 75% of guidance suggesting somewhat stronger ridging will
set in. The other 25% still show a warm and dry pattern, but
perhaps a bit cooler and windier with a weak trough along the west
coast. NBM temperature guidance reveals very little uncertainty
for the next 5 days with high temperatures in the middle 90s. It
does suggest that high temperatures may climb a bit under the
stronger ridging, but with more uncertainty as well. The NBM
temperature probabilities of reaching 100 F in Phoenix never climb
above about 10% in the next week, so our first such reading will
likely wait a little longer than typical.

&&

.AVIATION...Updated at 1700Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will be light, aob 10 kts, through Sunday morning and follow
typical diurnal patterns with afternoon breezes. With an ozone air
quality alert today, there may be some increased haziness that
could impact slantwise visibility this evening. FEW ci overhead
from time to time. Breezes will increase after 19Z Sunday out of
the SW/WSW with gusts 20-30kt late Sunday.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light winds will increase somewhat this afternoon (especially at
BLH) and favor S/SSW directions. Both terminals will see breezy
conditions evening, with sustained winds to around 8-13 kts and
gusts to around 20 kts. Gustiness decreases after 8Z. FEW ci
overhead from time to time.

&&

.FIRE WEATHER...
A progressive weather pattern will remain in place with a series
of troughs passing north of the region. This will keep conditions
dry with very little cloud cover and no chance of rain in the
next week. As is typical for this time of year, breezy conditions
will develop each afternoon, but the breeziest days are expected
to be on Sunday and again Tuesday, with the passing of the next
couple of troughs. Wind gusts these days could reasonably reach
25-35 mph, especially over the higher terrain north and east of
Phoenix. With above normal temperatures in the 90s (low
elevations) and Min RHs between 5-15% each afternoon, elevated
fire weather conditions will remain a concern through the
forecast. The combination of gusty winds, low RH, and very high
fire danger will lead to borderline Red Flag conditions on Sunday
afternoon and evening for Gila County. Accordingly, a fire weather
watch has been issued for that period.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Sunday morning through Sunday evening
     for AZZ133.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hodges
AVIATION...Heil/Benedict
FIRE WEATHER...Hodges/Benedict

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:57 AM MSTFire Weather WatchPSRGila, Maricopa, Pinal11 hr

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.